Alert archive / Colorado / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 12, 2025, 1:05 PM MDT for 5 counties in Colorado. It took effect at Mar 13, 2025, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2025, 1:05 PM MDT (19:05 UTC)
- In effect from
- Mar 13, 2025, 11:00 AM MDT
- Expired
- Mar 13, 2025, 7:10 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Lincoln County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 124 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2837 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WWUS85 KBOU 121905 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 105 PM MDT Wed Mar 12 2025 COZ246-247-131100- /O.UPG.KBOU.FW.A.0001.250313T1700Z-250314T0200Z/ /O.NEW.KBOU.FW.W.0003.250313T1700Z-250314T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 105 PM MDT Wed Mar 12 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT AND LINCOLN COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 246 and 247. * TIMING...From 11 AM to 8 PM MDT Thursday. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ249>251-131100- /O.NEW.KBOU.FW.W.0003.250313T1700Z-250314T0200Z/ Washington County-Sedgwick County-Phillips County- 105 PM MDT Wed Mar 12 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SEDGWICK, PHILLIPS, AND WASHINGTON COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 8 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zones 249, 250 and 251. * TIMING...From 11 AM to 8 PM MDT Thursday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
899 WWUS85 KBOU 130928 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 328 AM MDT Thu Mar 13 2025 COZ246-247-249>251-131730- /O.CON.KBOU.FW.W.0003.250313T1700Z-250314T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County-Sedgwick County-Phillips County- 328 AM MDT Thu Mar 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT, LINCOLN, WASHINGTON, SEDGWICK, AND PHILLIPS COUNTIES... * AFFECTED AREA...Fire Weather Zones 246, 247, 249, 250 and 251. * TIMING...From 11 AM this morning to 8 PM MDT this evening. * WINDS...South 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
498 WWUS85 KBOU 131756 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1156 AM MDT Thu Mar 13 2025 COZ246-247-249>251-140200- /O.CON.KBOU.FW.W.0003.000000T0000Z-250314T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County-Sedgwick County-Phillips County- 1156 AM MDT Thu Mar 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT, LINCOLN, WASHINGTON, SEDGWICK, AND PHILLIPS COUNTIES... * AFFECTED AREA...Fire Weather Zones 246, 247, 249, 250 and 251. * TIMING...Until 8 PM MDT this evening. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
369 WWUS85 KBOU 140110 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 710 PM MDT Thu Mar 13 2025 COZ246-247-249>251-140215- /O.CAN.KBOU.FW.W.0003.000000T0000Z-250314T0200Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Washington County-Sedgwick County-Phillips County- 710 PM MDT Thu Mar 13 2025 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 246, 247, AND 249 THROUGH 251... EASTERN ELBERT, LINCOLN, WASHINGTON, SEDGWICK, AND PHILLIPS COUNTIES... The National Weather Service in Denver has cancelled the Red Flag Warning. Winds have diminished and humidities are starting to recover. A High Wind Warning is in effect for these areas for Friday. Humidities will be higher, but winds will be very strong, with gusts up to 65 mph. $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 12, 11:43 AM MDT, 1 hour 22 minutes earlier. Its key messages:
- Quiet today with above normal temperatures.
- Warm and dry Thursday. Windy conditions are expected for eastern Elbert and Lincoln counties leading to critical fire weather conditions. Elevated to critical fire weather conditions are also expected for the Palmer Divide, South Park, and the far east plains.
- Potent, quick moving storm system still on schedule to end the week. Mountain snow likely Thursday night into Friday, with rain and snow, along with very windy conditions likely for the plains during the day Friday.
Area forecast discussion, Mar 12, 11:43 AM MDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1143 AM MDT Wed Mar 12 2025 .KEY MESSAGES... - Quiet today with above normal temperatures. - Warm and dry Thursday. Windy conditions are expected for eastern Elbert and Lincoln counties leading to critical fire weather conditions. Elevated to critical fire weather conditions are also expected for the Palmer Divide, South Park, and the far east plains. - Potent, quick moving storm system still on schedule to end the week. Mountain snow likely Thursday night into Friday, with rain and snow, along with very windy conditions likely for the plains during the day Friday. && .UPDATE... Issued at 932 AM MDT Wed Mar 12 2025 A warm and dry day still on track with decreasing clouds for this afternoon. A weak upper level system tracking across the Southern Rockies is bringing high clouds to the area, most numerous south of I-70. Water vapor satellite imagery is showing drier air off to the west. As the upper level system to the south continues to pull away from the region and drier air to the west moves overhead, expect high clouds to decrease this afternoon. Going forecast on track with only minor adjustments to cloud cover. && .SHORT TERM /Through Tonight/... Issued at 216 AM MDT Wed Mar 12 2025 Water vapor satellite shows a weak shortwave over Arizona this morning, with a broad area of scattered high cloud cover over Colorado. This shortwave should continue to weaken as it races eastward today, with stronger upper level ridging building later today/tonight. As a result, warm and generally quiet conditions are forecast again today. We should see a gradual decrease in cloud cover through the day, as moisture aloft advects out of the region and synoptic scale subsidence develops. The flow aloft is fairly weak and winds today should be light across the forecast area. 600mb temperatures (near the top of the mixed layer) today will be around -10C... roughly 2C cooler than yesterday, but the decrease in cloud cover should still allow for temperatures to reach the mid 60s to low 70s across the plains. && .LONG TERM /Thursday through Tuesday/... Issued at 216 AM MDT Wed Mar 12 2025 Another warm and dry day is in store for the plains on Thursday under the back end of an eastward exiting ridge. Above normal high temperatures are expected to climb into the upper 60s, topping 70 for the northeast corner. Enhanced winds with gusts to 35 mph mixed with warm temperatures and low relative humidities will lead to the development of elevated and critical fire weather conditions across portions of the plains (see fire discussion below). Meanwhile in the mountains, southwesterly flow aloft starts pulling moisture in ahead of an approaching upper-level trough. We could see a few light mountain snow showers Thursday afternoon but expect them to ramp up late Thursday night/early Friday morning. The mountains should see several inches of snow overnight Thursday into Friday that will make for some slick travel conditions for the Friday morning commute. As the upper trough passes over the Rockies, strong surface cyclogenesis is expected over the eastern plains of Colorado. Not much has changed with the latest ensembles, and with this being a fast moving system with marginal temperatures, it's still looking like precipitation across the plains will be in the form of rain. The area outside of the mountains with the greatest chance of light snowfall accumulations will be the Palmer Divide with aid from northerly upslope flow. As the surface low deepens (dropping to an impressive near 975mb), winds will strengthen across the forecast area and likely reach High Wind criteria for at least part of the day, mainly for areas east of Denver. Will hold off for one more forecast package to decide on wind highlights. With the marginal temperatures leaving some uncertainties with precip type, it should be noted that there is a small (~10%) chance that blizzard conditions develop along the Palmer Divide and into Lincoln County for a few hours in the afternoon if snow falls and mixes with the strong winds. This could impact travel along the stretch of I-70 that passes through eastern Elbert and across Lincoln Counties. As the low quickly pushes east into Kansas, flow aloft will transition to the northwest. With enough residual moisture and orographics, snow showers will continue across the mountains, with another wave bringing a few more inches Saturday afternoon and evening as mid-level lapse rates steepen to 8.5 - 9.5 C/km. Ridging begins to rebuild over the west on Sunday bringing a few days of warm and dry conditions. While there are some disagreements amongst guidance, ensembles show a signal for another trough entering the Intermountain West by early to midweek that could bring more mountain snow, and a good chance for some snowfall across the lower elevations. For those celebrating Spring Break, you might get to enjoy Saint Patrick's Day on a sunny patio Monday, and follow it up with some fresh snow for spring skiing by midweek! Gotta love March in Colorado! && .AVIATION /18Z TAFS through 18Z Thursday/... Issued at 1143 AM MDT Wed Mar 12 2025 VFR to prevail through tonight and Thursday under a few high clouds at times. Wind direction will be challenging to forecast, but speeds are expected to be less than 15 knots and less than 10 knots most of the time. Currently radar shows southeast winds just east of DEN. The radar also shows a weak push of west to northwest winds just west of DEN. Will go with west-northwest winds for DEN for the next few hours, but we could end up with southeast winds on the east side of DEN and west-northwest winds on the west side DEN. At least wind speeds should be less than 10 knots if it plays out this way. && .FIRE WEATHER... Issued at 216 AM MDT Wed Mar 12 2025 There will still be elevated fire weather conditions today across the plains due to the continued warm/dry airmass. Winds this afternoon don't look particularly close to reaching critical thresholds, so no plans for any highlights today. Critical fire weather conditions are expected on Tuesday across portions of the plains and Palmer Divide, where warm, dry, and windy conditions will drop relative humidities into the low to mid teens. Will likely need to upgrade and expand the current Fire Weather Watch to include Washington, Sedgwick, and Phillips Counties later today, as confidence is increasing in winds gusting to 25-30 mph across much of these counties for the afternoon hours. Elevated fire weather conditions are also expected for South Park, but with recent precipitation in this area, fuels are not at critical status, so they will not be included in the highlights. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for COZ246-247. && UPDATE...Meier SHORT TERM...Hiris LONG TERM...Bonner AVIATION...Meier FIRE WEATHER...Bonner/Hiris
Hazardous weather outlook, Mar 12, 10:38 AM MDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1038 AM MDT Wed Mar 12 2025 COZ030>051-131645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1038 AM MDT Wed Mar 12 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warm and dry weather will continue today, with elevated fire weather conditions across parts of the eastern plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, elevated to critical fire weather conditions are expected across portions of the plains, mainly south of I-70 and far eastern Colorado, including the Palmer Divide and South Park. A strong and quick-moving storm system will pass through the area Friday. High winds up to 60 mph will be possible across the plains. This system will also bring a chance of accumulating snow and poor travel conditions across the mountains and Palmer Divide. If it can cool enough, the far eastern plains may see snow and travel impacts as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:35 PM MDT | High Wind Watch | BOU | Elbert, Lincoln, Logan, Morgan, Phillips, Sedgwick and 2 more | 23 hr |
Nearby
Red Flag Warnings in Colorado, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.